Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 291, NWS Dodge City, KS

July 28, 1998Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 1998, 3:10 PM CDT for Trego County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1998, 3:10 PM CDT (20:10 UTC)
Expired
Jul 28, 1998, 3:45 PM CDT
In force
35 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Trego County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS1 KDDC 282009 RRA
SVRDDC
KSC195-282045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT TUE JUL 28 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TREGO COUNTY IN WEST CENTRAL KANSAS

* UNTIL 345 PM CDT

* AT 308 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES WEST OF TREGO CENTER MOVING EAST AT 20
  MPH.

* SOME LOCATIONS AFFECTED
  TREGO CENTER                 BY 315 PM CDT
  OGALLAH                      BY 325 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:53 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 28, 2:53 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT TUE JUL 28 1998

...FORECAST CHALLENGES ARE POPS TONIGHT AND FRONTAL PLACEMENT
   TMRW...

COLD FRONT MOVG SOUTH ACROSS CENTRAL NB AND S WY AHEAD OF SCHEDULE
AND SHLD CONT ITS SOUTHWARD MOVMT INTO SWRN KS OVERNGT. JUST WHERE
IT WILL BE BY 12Z WED IS ANYBODYS GUESS. IF GOOD AREA OF CNVCTN
FIRES ALONG IT SOUTHWARD MVMNT WILL BE FASTER. ALSO WEAK SHRTWV
SHOWING UP IN NERN CO ATTM WITH WEAK SFC LOW FORMING N OF SYRACUSE
IS CAUSING SOME BACKING OF SFC WINDS. SOME CONVERG FORMING AHD OF
WAVE AND TROF FIRING SOME TSTMS ALSO ATTM IN N CWA. WITH VORT AND
CURRENT TSTMS IN NORTH WILL CARRY BEST POPS THAT AREA WITH 40 PCT
AND 20 TO 30 PCT ELSEWHERE. FOR TEMPS WILL NOT STRAY FROM
PERSISTENCE.

ON WED NGM IS ODD MAN OUT ON COLD FRONTAL PLACEMENT AND WILL USE
AVN/ETA SFC WHICH IS MORE SOUTH. WILL GUESS FRONT TO END UP
GENERALLY FROM MEADE TO LAKIN WITH SERLY UPSLOPE IN THE EAST AND
SOUTH WINDS IN THE WEST CWA. TEMPS WILL BE ADJ TO FIT AND WILL GO
AROUND 92 WEST AND 85 TO 90 EAST. WITH FRONTAL BNDRY CONVERG AND
ANOTHER WAVE BY AVN WILL CONT 30 POPS ACROSS THE BOARD.

ON WED NIGHT AND THURS AGAIN FRONTAL BOUNDARY HARD TO GUESS WHERE IT
WILL BE. WITH CONT OF VORTS AND CONVERG ON BOUNDARYS WILL KEEP SOME
POPS GOING FROM 20 TO 30 PCT WITH 40 IN THE NORTH WHERE BEST PVA IS
AND DEEP LAYER MSTR FOR WED NIGHT. AVN HAS STRONGEST VORT AND WILL
USE. VORT THEN MOVS EAST BY 12Z THURS WITH NVA BEHIND IT AND WILL
NOT GO WITH ANY POPS ON THURS. NERLY UPSLOPE FLOW MAY LEAD TO LOTS
OF CLOUDS OR STRATUS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 067/089 067/086 067 233
GCK 065/090 066/086 067 233
EHA 064/092 066/089 067 232
LBL 065/092 067/090 067 232
HYS 066/087 065/084 067 434
P28 072/090 072/092 070 332

.DDC...NONE

KRUSE

In the hours before

Special weather statement, Jul 28, 11:00 AM CDT, 4 hours 10 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-290600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT TUE JUL 28 1998

A FEW STORM SPOTTERS MAY BE REQUIRED TODAY.

THE COMBINATION OF DEEP MOISTURE AND WEAK MID-LEVEL DISTURBANCES
MAY SET OFF A FEW THUNDERSTORMS LATER THIS AFTERNOON AND EARLY
EVENING. THE MOST LIKELY AREAS WILL BE EAST OF A LINE FROM LIBERAL
TO DODGE CITY AND LARNED. A FEW OF THESE MAY APPROACH SEVERE LIMITS
...HOWEVER THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:12 PM CDTSevere Thunderstorm WarningDDCHodgeman33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.